Kentucky, 2006

Damaging Wind in Kentucky, August 19, 2006

August 19, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 11:24 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 11:24 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1224 PM EDT SAT AUG 19 2006

.DISCUSSION...

ISSUED AN UPDATE EARLIER TO MAINLY REMOVE MORNING FOG REFERENCES. A
SW/V WAS MOVING THROUGH THE OH VALLEY THIS AFTERNOON AND SHOULD BE
CROSSING THE REGION NEAR PEAK HEATING. CONVECTION HAS DEVELOPED OVER
THE BLUEGRASS ASSOCIATED WITH THIS FEATURE. AN ISOLATED THUNDERSTORM
HAS DEVELOPED NEAR THE TN LINE. MODEL FORECAST SOUNDINGS INDICATE THAT
MODERATE INSTABILITY WILL DEVELOP ACROSS THE CWA TODAY...WITH CAPES
AROUND 2500 TO 3000 J/KG AND LI AROUND -6 EXPECTED. WIND FIELDS ARE
WEAK AND WBZ HEIGHTS ARE EXPECTED TO BE IN THE 14 TO 15K FT RANGE.
EXPECT THIS CONVECTION TO PROGRESS EAST INTO THE CWA BETWEEN 17 AND
18Z...GENERALLY BETWEEN I 64 AND THE HAL RODGERS PARKWAY. ADDITIONAL
CONVECTION SHOULD DEVELOP AS CONVECTIVE TEMPS ARE REACHED OUTSIDE OF
THIS AREA. MAIN FEATURE OF AFTERNOON CONVECTION SHOULD BE LOCALLY
HEAVY RAIN...THOUGH SOME OF THE STRONGEST STORMS...IF THEY CAN BUILD
ABOVE THE TROPOPAUSE...COULD PRODUCE AN ISOALTED MICROBURST OR TWO.
OVERALL...KEPT POPS NEAR THE PREVIOUS FORECAST. RIASED TEMPS ONE OR
TWO DEGREES IN SOME AREAS BASED ON THE LATEST TRENDS.

&&

.PREV DISCUSSION...
507 AM EDT SAT AUG 19 2006

MCS TO OUR NORTH MOVING EASTWARD THIS MORNING...ALONG WITH THE BULK
OF ANY SHOWER AND THUNDERSTORM ACTIVITY. A COLD FRONTAL BOUNDARY
WILL BE PUSHING INTO THE REGION LATER TODAY. HOWEVER...MODELS HAVE
TRENDED A BIT SLOWER WITH THIS SYSTEM. WHILE THE 0Z RUN OF THE
GFS AND WRF DO SWING THE FRONT TO THE OHIO RIVER BY THIS EVENING...
THE FRONT DOES NOT ACTUALLY MAKE IT INTO EASTERN KENTUCKY PROPER
UNTIL SUNDAY MORNING...LOSING THE BENEFIT OF PRIME HEATING. ALSO...
DYNAMICS WITH THIS SYSTEM APPEAR SOMEWHAT LACKING WITH MOST OF ANY
ENERGY PASSING FURTHER TO OUR NORTHEAST. THEREFORE...TRENDED POPS
DOWN SLIGHTLY TODAY IN THE SOUTHERN HALF OF OUR CWA.

ALSO...BOTH THE GFS AND WRF NOW DEVELOP A WAVE OF LOW PRESSURE ALONG
THE FRONTAL BOUNDARY AFTER IT HAS STALLED OUT ACROSS OUR AREA. THIS
LOW PRESSURE DEVELOPS IN RESPONSE TO SOME UPPER LEVEL SHORT WAVE
ENERGY AND BRINGS THE THREAT OF RAIN BACK INTO THE AREA BY LATE
MONDAY AFTERNOON INTO TUESDAY NIGHT. THEREFORE INTRODUCED A CHANCE
POP FOR THAT TIME FRAME...SIGNIFICANTLY UNDERCUTTING MOS GUIDANCE
FOR NOW SINCE THIS IS A NEW FEATURE WHICH HAS NOT BEEN SHOWING UP IN
PREVIOUS RUNS.

1031 PM EDT FRI AUG 18 2006

UPDATED THE OVERNIGHT FORECAST TO ADD AREAS OF FOG. ALSO ADJUSTED
TEMPERATURES AND REMOVED EVENING WORDING. WITH MOISTURE ADDED BY
EARLIER CONVECTION...DEWPOINTS ARE CURRENTLY AROUND 70 DEGREES OVER
THE CWA. THESE VALUES SHOULD NOT CHANGE MUCH OVERNIGHT. ADJUSTED
THESE VALUES UP IN THE GRIDS. BECAUSE OF THE INCREASED MOISTURE...I
ALSO ADDED AREAS OF FOG TO THE FORECAST. ALSO REMOVED THE
RIDGE/VALLEY TEMPERATURE SPLIT. THE HIGHER DEW POINTS TONIGHT SHOULD
PREVENT MUCH OF A RIDGE VALLEY SPLIT. I KEPT IN A SLIGHT CHANCE OF A
SHOWER OR THUNDERSTORM OVER THE ENTIRE AREA...WITH MODELS SHOWING
INCREASED MEAN RH. SHOULD NOT BE MUCH ACTIVITY MOST OF THE NIGHT
THOUGH. KEPT THE 30 POPS IN THE NORTHERN PORTION OF OUR CWA...MAINLY
TOWARD DAY BREAK. AN MCS IS FORMING OVER MISSOURI...AND THIS COULD
BRUSH OUR NORTHERN COUNTIES TOWARD MORNING. MUCH OF THIS ACTIVITY
SHOULD STAY TO THE NORTH...WITH BEST LOW LEVEL JET AND DYNAMICS.
MODELS ARE KEEPING THIS FEATURE ENTIRELY NORTH OF THE CWA...BUT I
WOULD EXPECT A LITTLE FURTHER SOUTHWARD MOVEMENT OF THIS SYSTEM. WE
WILL BE MONITORING THIS MCS OVERNIGHT.

522 PM EDT FRI AUG 18 2006

CENTER OF THE UPPER RIDGE IS NOW FURTHER SW OVER THE MS VALLEY. A
SW/V MOVING TO THE NORTH OF THE REGION...COMBINED WITH DIFFLUENT
UPPER FLOW AND A MOIST AND UNSTABLE AIRMASS HAS BROUGHT SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON.

ONCE THE SW/V TROUGH AXIS PASSES EAST OF THE REGION THIS
EVENING AND LOSS OF DAYTIME HEATING...EXPECT CONVECTION TO
WANE...WITH SW/V RIDGING DOMINATING. SW/V WILL BE MOVING THROUGH THE
IL AND IN OVERNIGHT...AND FEEL THAT NOCTURNAL CONVECTION SHOULD
GENERALLY STAY WELL NW OF THE AREA WITH NOSE OF LLJ INTO THE IN AND
IL AREA...ALTHOUGH AN ISOLATED SHOWER OR STORM OR TWO CANNOT BE
COMPLETELY RULED OUT OVERNIGHT . WITH SOME CLEARING OVERNIGHT...A
SMALL RIDGE/VALLEY SPLIT SHOULD OCCUR. OPTED TO LEAN MORE TOWARD THE
WARMER NUMBERS OVERNIGHT...A COMPROMISE AT JKL AND SME AND WENT WITH
THE MET AT LOZ.

A SW/V OUT AHEAD OF OF THE MAIN TROUGH WILL APPROACH THE REGION ON
SAT DURING PEAK HEATING. MARGINAL TO MODERATE INSTABILITY IS EXPECTED
TO DEVELOP AGAIN AND WITH THIS IN MIND...FEEL THAT THE 12Z NAM WAS
UNDER DOING CONVECTION ON SAT...BUT CONVECTION SHOULD BE MORE
DIURNALLY DRIVEN THAN THE GFS INDICATES. POPS IN THE LIKELY RANGE
SEEM REASONABLE BASED ON TODAYS COVERAGE AND THE FACT THAT
DIFFERENTIAL HEATING BOUNDARIES SHOULD EXIST AS A RESULT OF TODAYS
STORMS. WENT HIGHER THAN THE MET...BUT UNDERCUT THE MAV/FWC POPS. THE
HIGHER END OF GUIDANCE TEMPS VERIFIED BEST TODAY...AND COMBINED WITH
THE MAV APPEARING TOO CLOUDY...WENT WITH HIGHS CLOSER TO MET/FWC.

THE COLD FRONT WILL APPROACH THE REGION ON SAT NIGHT AND THEN CROSS
THE AREA ON SUN AS THE TROUGH PUSHES INTO THE GREAT LAKES AND THE
NORTHEAST. CLOUDS ALONG AND AHEAD OF THE FRONT SHOULD KEEP TEMPS UP
ON SAT NIGHT...KEPT CHANCE POPS ON SAT AS THE FRONT APPROACHES AND
TRENDED THEM OUT ON SUN INTO SUN EVENING AS THE FRONT EXITS THE
REGION. SFC HIGH PRESSURE WILL BUILD INTO THE REGION ON SUN NIGHT
INTO MON. THE GFS HAS AN INVERTED TROUGH OVER THE REGION ON MON AND
SPREADS PRECIP NORTH BY LATE IN THE DAY AS IT IS SHARPER WITH A SW/V
IN NW FLOW THAN THE NAM. WITH THIS THE FIRST GFS RUN WITH THIS
FEATURE...POSSIBLY RELATED TO CONNECTIVE FEEDBACK...KEPT THE ONGOING
FORECAST WHICH WAS MORE IN LINE WITH THE NAM.

EXTENDED (0Z TUE THROUGH 12 SAT)...WENT WITH 6Z GFS SOLUTION FOR
EXTENDED. NOT MANY MODIFICATIONS MADE TO FORECAST...AS 6Z RUN CAME IN
VERY SIMILAR TO YESTERDAYS 6Z RUN. TWEAKED SKY COVER TO CHANGE
ORIENTATION AND TIMING FRONT FOR WEDNESDAY NIGHT INTO THURSDAY.
REMOVED CHANCES OF PRECIPITATION FROM FRIDAY INTO SATURDAY OF NEXT
WEEKEND...AS THE GFS ONCE AGAIN IS WASHING OUT THE FRONT LATE
THURSDAY...MAKING IT VERY DIFFICULT TO DETECT IN THE MODEL DATA.
MODEL CROSS SECTIONS HAVE VERY LITTLE IN THE WAY OF MOISTURE...WITH
ONLY A VERY SHALLOW NEAR SURFACE LAYER FORECAST AT THIS TIME.
SOUNDINGS ALSO QUITE DRY...WITH JUST ENOUGH MOISTURE TO ALLOW FOR
PARTLY CLOUDY SKIES. DID LEAVE IN SLIGHT CHANCE FOR SHOWERS AND
STORMS FOR WEDNESDAY AND THURSDAY AS FRONT MOVES THROUGH THE OHIO
RIVER VALLEY.

TEMPERATURES WERE TWEAKED SLIGHTLY AS WELL. WENT SLIGHTLY COOLER
THAN MOS FOR TUESDAY AND WEDNESDAY...TO ACCOUNT FOR THE PASSAGE OF
WHAT CONTINUES TO LOOK LIKE A WEAK FRONT. WENT A DEGREE OR SO HIGHER
THAN MOS FOR THURSDAY AND FRIDAY...WITH CLEARING SKIES AND LIGHT
WINDS. WINDS WERE MODIFIED TO REFLECT CHANGES IN TIMING WEDNESDAY
NIGHT/THURSDAY FRONTAL PASSAGE. DEWPOINTS WERE WAY TOO HIGH THURSDAY
AND FRIDAY OF NEXT WEEK AND WERE DECREASED TO COME MORE IN LINE WITH
LATEST MOS NUMBERS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JP
Hazardous weather outlook, Aug 19, 11:31 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1231 PM EDT SAT AUG 19 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1231 PM EDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS WILL
BE LOCALLY HEAVY RAIN AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY...THEN AGAIN MONDAY THROUGH TUESDAY
MORNING.

A COLD FRONT WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA
LATE WEDNESDAY AND EARLY WEDNESDAY NIGHT...GENERALLY ALONG AND NORTH
OF THE HAL ROGERS PARKWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HEAVY RAIN...FLOODING
OR SEVERE WEATHER TODAY OR TONIGHT.

JP

In the hours before

Local storm report, Aug 19, 1:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT SAT AUG 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     GOLDBUG                 36.79N 84.17W
08/19/2006                   WHITLEY            KY   COUNTY OFFICIAL

            TREE DOWN NEAR I75 EXIT 15 ROLLING HILLS ROAD. POWER
            OUTAGE IN THAT AREA

&&

BT
Special weather statement, Aug 19, 1:34 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT SAT AUG 19 2006

KYZ108-109-112-114-191930-
MAGOFFIN-WOLFE-BREATHITT-OWSLEY-
234 PM EDT SAT AUG 19 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT WEST CENTRAL MAGOFFIN AND
EASTERN WOLFE AND BREATHITT AND OWSLEY COUNTIES
THROUGH 330 PM EDT SATURDAY AFTERNOON...

AT 234 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEXIE TO WAR CREEK TO BLAKE...MOVING EAST AT 15 MPH.

THE STORMS WILL BE NEAR HELECHAWA AROUND 240 PM EDT...YEADON AROUND
245 PM EDT...SHOCKEY AROUND 250 PM EDT...TURKEY AROUND 255 PM
EDT...LYKINS AROUND 300 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY IF YOU ARE OUTDOOR.
REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO
BE A HAZARD.

WJM
Special weather statement, Aug 19, 1:38 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
238 PM EDT SAT AUG 19 2006

KYZ104-191930-
ELLIOTT-
238 PM EDT SAT AUG 19 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT ELLIOTT COUNTY
THROUGH 330 PM EDT SATURDAY AFTERNOON...

AT 238 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRUIN TO SANDY HOOK TO LITTLE SANDY...MOVING EAST AT
15 MPH.

THE STORMS WILL BE NEAR SANDY HOOK AROUND 245 PM EDT...ISONVILLE
AROUND 300 PM EDT...AND CULVER AROUND 305 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM

The radar

The Jackson,KY radar (KJKL), 12 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
August 19, 1:48 PM EST to 1:52 PM EST
Where
Breathitt County, Elkatawa
Measured
53 kt (61 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.550, -83.433

Top of a sycamore tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530458.